Started meds - now what?
May 1, 2005
After 2 years poz, my wonderful doc and I decided it was time to start meds. VL was up to 275,000, and CD4 were good (635) but had started to fall (from 780). I'm on Sustive, Truvada and Reyataz (boosted w/ Norvir). The thought was to hit hard with all 3, then drop the PI after VL=nondetectible. I feel great, and am tolerating everything quite well with almost imperceptible effects. I think I might have a slight rash, a bit of stomach upset, wierd but not disturbing dreams. Granted, it's only been 10 days. Other than monitoring VL and CD4, what other things should be monitored to make sure that these aren't having any bad effects that I'm not aware of? Any thoughts on the regimine?
Response from Dr. Wohl
I find the approach aggressive and somewhat avant garde. While many docs prescribe HIV Therapy at high CD4 cell counts when the viral load is high, I am generally not one of them. A 780 to 635 drop does not impress me much and I would have waited to see if there was a real trend before registering any concern.
The whole induction with mega-therapy and then back off is an interesting concept but one with limited supportive data. The regimen you are on has certainly not been studied as such a strategy and there are some potential big time drug interactions among these agents that could lead to less than optimal plasma levels (i.e of Reyataz even with Norvir around).
That said, it will probably work especially if you can tolerate it. I would do nothing special now unless your rash or stomach upset becomes worse. Once you are finished with the Reyataz/Norvir I would do the routine monitoring of basic labs (chemistries, blood counts, liver tests, CD, viral load) and check fasting lipids about 3-4 months after start of regimen and yearly if okay.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Handjob And HIV Transmission Risk
- Unprotected Anal Sex Without Ejaculation Risk Of Getting AIDS
- Are White Bumps On Penis An Acute Symptom Of HIV?
- Itchy Testicles After Touching A Bloody Scab Sign Of HIV AIDS
- Rash After Licking Genital Worried I Have HIV
- Sore On Mouth After Breast Sucking Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.